Home To Message Boards Site Map 

Starting BP meds, I’m bummed

It seems like my last post was about how much better I felt and now I am feeling lousy again. Saw my primary doc today and she is making me start a BP med. We have been watching my BP for some months now and I had hoped to avoid yet another rx. I don't understand it, my BP was always abnormally LOW.  So I think that means I am on 8 rx's and naproxen. AND THEY STILL DON'T KNOW WHAT IS WRONG WITH ME!. (Sorry just need to vent a bit) My friend would call the all caps a "Shouting" EMAIL! I think I will go have a glass or wine and watch something mindless on TV.

Laker

I see that you are on naproxen. I remember reading that it can raise your BP. Are you taking it daily?

I sorry, Laker. Maybe your BP is raised because of pain? I know my BP is slightly elevated when I am hurting or have a hard time moving around. Maybe you will not be on them long.

Huggs!

NSAID's (like Naproxen) can raise blood pressure, especially when taken chronically. What was your BP, and what antihypertensive did the doctor prescribe?

Well Laker,

If i were you, i would be searching the worlwideweb to find a safe way to lower your blood pressure without the bp drugs. I don't have to worry about it, mine is usually 90/60. If you need some help in your search, let me know and i will try to help. Give what i said good thot Laker.

LEV

 

levlarry39335.7116550926

My BP today was 137/95. Highest has been 144/94. It used to be more like 100-110/70ish. I know prednisone can raise BP but did not know naproxen can. I have been on the naproxen several months, 440 mg/day. Come to think of it, that was not listed as one of my meds when we went over it today. I will do some checking inot this. I have also been running a low grad fever almost that whole time. I was pretty much commanded to take the Procardia and go back in a month. But I think I will also stop the naproxen and check into what else I can do to lower the BP naturally. Perhaps there will be enough improvement to get off the procardia then. At least having a plan makes me feel better. Two year ago I was healthy. I think my gp is upset because she sees how I have gone downhill and still no one really knows what is wrong. I do appreciate her attentiveness, even though it bugs me! Thank you for the good advice.

Laker

Hi, I know what you mean about taking 'another' drug, especially when I've heard some of these BP meds, once you get on them you can't get off! What?

I'm not having my cholesterol tested until I get off of prednisone as I understand that it raises your numbers. I'm trying to get off again.

Lynda

Laker,

Call the doctor back and tell her about the naproxen.  If the naproxen is helping your pain and inflammation, you might not want to just stop taking it.  Definitely take the Procardia as directed; your blood pressure is high and you'll be putting yourself at risk of stroke, kidney damage and cardiac problems if it doesn't come down.  Get a home blood pressure monitor if you don't already have one, and record your blood pressure a couple of times each day.  Also record what you've eaten and any exercise you've done each day.  You can try some simple lifestyle modifications: decrease sodium intake, increase potassium intake (orange juice contains 400mg per serving!), moderate exercise (a 20 minute walk each day), and meditation can all help lower blood pressure.  Some studies suggest fish oil can help lower blood pressure as well.

http://www.pharmacytimes.com/article.cfm?ID=3404

There is also a device called Resperate, which uses biofeedback to show you how to breathe more slowly and deeply.  This has been proven in clinical trials to lower blood pressure as well.  Some insurance companies will pay for it.

And do be careful when you start the Procardia - like most blood pressure meds, it can cause fatigue and dizziness when you first start taking it.  That side effect will go away in a few days to a few weeks.  If it's really troublesome, call your doctor - perhaps you can change the dosage or change the time you take it each day.

Hang in there!!!
Pred can definitely raise both bp and cholesterol.  My bp used to be always lowish, the last year or so it crept up.  It was running 155/95 sort of range for a while and when I was having a lot of pain, it went higher.

They put me on a patch called catapress.  As I didn't want to ingest another pill either.  It really helps.  I stopped the catapress patch the same time I stopped the pred cold turkey after 1.5 years and my bp jumped to 180/120ish and after a couple of days of that, I put the patch back on and its was 124/82 yesterday.

I will probably wait another month or so for all the steroids to be out of my system and try one more time to go without it.
Laker, a couple of things. Take a close look at all you are taking and make
sure that it isn't another med doing this as others have suggested. The
other thing is to look at your cholesterol. Make sure you are taking
measures to bring it and the rest of your lipid panel into a normal range.
Decrease your overall inflammatory markers by good diet, exercise and
stress reduction (easier said than done, lol) Anyway, wanted to add my 2
cents for what it is worth.

Thank you very much! I checked and three of my meds can cause high BP. Called my dr back today and we decided to stop the naproxen and see how it goes, also to try a very slow taper of prednisone. I am also trying to get a half hour of exercise a day. She still wants me on the procardia for now, but we will re=evaluate in a month. You have all been such a great help- I feel much better about this now.

Laker

Hi Laker, I too have high blood pressure. When I am in pain, my bp goes really high. My dr told me to lay off of salt, processed foods, lunch meat, and canned veggies. She said to eat frozen or fresh veggies and experiment with different spices rather than salt. I have been trying to follow her advice and my bp seems to be going down.

Good luck to you.

 

Copyright ArthritisInsight.com